Constipation is a common symptom of certain medical conditions or a side effect of some medications. Antacids containing calcium, both prescription and over-the-counter, can cause constipation. Nonsteroidal anti-inflammatory drugs (NSAIDs), opioids, and antidepressants can also lead to constipation. In addition, blood pressure medications called calcium channel blockers can cause constipation as a side effect.
Lifestyle changes and dietary preferences can also cause or worsen constipation. To relieve the discomfort, people may stop taking their medications or take other medications. It is not uncommon for people to take up to four or five medications that could exacerbate constipation, not including opioids which can be devastating to the gastrointestinal tract. To treat constipation caused by medications, natural remedies and over-the-counter laxatives are available.
Stimulant laxatives or mass-forming laxatives should be avoided as they can make the medications less effective and cause “rebound constipation”, which is very difficult to treat. If these remedies don't work, talk to your doctor about stopping the medication that's causing your constipation or taking prescription medications to treat it. Adding fiber-rich foods to your diet such as fresh fruits, vegetables and whole grains can help with drug-induced constipation. Drinking enough water is also important.
All types of laxatives can help a person with drug-induced constipation, except for mass-forming laxatives. For people with opioid-induced constipation, doctors are likely to suggest lifestyle changes and over-the-counter medications. In conclusion, it is important to be aware of the potential side effects of certain medications and how they can lead to constipation. If natural remedies and over-the-counter medications for constipation don't work, talk to your doctor about stopping the medication that's causing your constipation or taking prescription medications to treat it.